Hail, Cotton
- When
- May 11, 4:20 PM CST
- Where
- Cotton County, 4 mi W of Temple
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.270, -98.300
A deepening upper/low pressure system slowly approached portions of the Central Plains on the 11th. Combined with increasing instability and wind shear, a favorable environment for severe weather (capable of producing all severe hazards) developed across much of western into central Oklahoma on the evening of the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A deepening upper/low pressure system slowly approached portions of the Central Plains on the 11th. Combined with increasing instability and wind shear, a favorable environment for severe weather (capable of producing all severe hazards) developed across much of western into central Oklahoma on the evening of the 11th. Numerous supercell thunderstorms developed and produced twelve tornadoes and large hail across portions of these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 11:48 AM CST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1248 PM CDT Thu May 11 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1215 PM CDT Thu May 11 2023 Storms are likely to be ongoing or developing near I-35 as our overnight period begins. This convection will display a tendency to become more outflow-dominant and upscale overnight, with a hail/tornado threat transitioning to a wind/tornado threat. This is likely to wane after 10:00 as instability decreases. Tomorrow, a frontal boundary will enter the area as the upper low and surface low occlude over northern Kansas. Boundary-layer moisture on the south side of the front is expected to be very rich on the warm side of the boundary, leading to MLCAPE values in excess of 4,000 J/kg. Deep-layer shear will be weak, limiting updraft organization, but large to very large hail will be possible early in the convective cycle. As storms cluster and outflow begins to surge, damaging wind gusts and flooding will becoming more of a concern. Meister && .LONG TERM... (Friday night through next Wednesday) Issued at 1215 PM CDT Thu May 11 2023 While frontal storms will decrease in coverage tomorrow evening, showers and storms influenced by isentropic ascent will begin to kick up across western north Texas and southwest Oklahoma. This will be influenced by a resurgent southern stream jet max that will eject from Texas into our area. Isentropic ascent over our area, in conjunction with nearly saturated tropospheric profiles and very anomalously high PWATS, will increase the threat of flooding across much of the area Saturday, particularly along and south of the stalled front. This low will cut off and begin to weaken on Sunday, but sufficient moisture and the stalled front will remain in place for continued rain and hydrologic concerns. Northwest flow aloft will push the front southward on Monday, dropping rain chances from categorical to a more-typical-for-May slight to chance. Highs next week will be below average under the influence of this northwest flow and a surface high pressure. Meister && .AVIATION... (18Z TAFS) Issued at 1231 PM CDT Thu May 11 2023 Early morning convection across western north Texas and southern Oklahoma continues to weaken. An associated outflow boundary has become nearly stationary across western north Texas and far southern Oklahoma. To the north of the outflow, winds are northeast and east with mainly MVFR ceilings. As heating continues this feature should lift northward and perhaps become less defined, but may aid in a few thunderstorms during the early afternoon. Meanwhile, convection developing across western Kansas and eastern parts of the Panhandles could bring a chance of storms to the WWR terminal during the early afternoon. Late this afternoon into the early evening, severe thunderstorms are expected to develop, as drier air pushes into western Oklahoma and western north Texas. Thunderstorm coverage is uncertain, but some of these storms could impact parts of southwest and central Oklahoma, perhaps farther north. This will mainly occur in the 22Z to 03Z timeframe. After the storms this evening, mainly VFR conditions should prevail, but low clouds (MVFR ceilings) may develop mainly after 10-12z. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 87 63 78 / 50 20 50 70 Hobart OK 56 91 60 75 / 0 10 50 80 Wichita Falls TX 66 91 64 78 / 20 40 50 90 Gage OK 52 88 56 78 / 0 0 20 40 Ponca City OK 65 87 62 83 / 70 10 40 40 Durant OK 70 85 66 83 / 50 40 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...06
Hazardous Weather Outlook National Weather Service Norman OK 1236 PM CDT Thu May 11 2023 OKZ004>048-050>052-TXZ083>090-121745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1236 PM CDT Thu May 11 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a enhanced risk of severe thunderstorms late this afternoon and this evening. The latest trends suggest that the greatest potential for severe weather will occur across southwest and south central Oklahoma. Here, large to very large hail, tornadoes, and damaging wind gusts are possible. Another area of severe weather appears possible across northwest Oklahoma, where large hail and damaging winds are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms will be possible every day from Friday through Tuesday. On Friday, some of these storms may be severe along and southeast of I-44. Damaging winds and large hail are the primary hazards. Flooding will become a concern beginning Friday night and lasting through the day on Sunday, especially across western north Texas and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement National Weather Service Norman OK 1252 PM CDT Thu May 11 2023 TXZ085-086-088-089-111830- Wichita TX-Archer TX-Wilbarger TX-Baylor TX- 1252 PM CDT Thu May 11 2023 ...A strong thunderstorm will impact portions of northwestern Archer, southwestern Wichita, southeastern Wilbarger and northeastern Baylor Counties through 130 PM CDT... At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Mabelle, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Dundee, Mankins, Mabelle, and Lake Diversion. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3360 9907 3369 9916 3395 9894 3376 9872 TIME...MOT...LOC 1752Z 226DEG 18KT 3369 9904 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 11
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Thu May 11 2023
OKZ038-039-044-045-TXZ090-112230-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-Clay TX-
458 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of southeastern
Comanche, northwestern Jefferson, western Stephens, eastern Cotton
and northern Clay Counties through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Cookietown, moving northeast at 55 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duncan, Walters, Comanche, Temple, Hastings, Cookietown, Waurika
Lake, Corum, Central High, Empire City, Taylor, and Hulen.
This includes Interstate 44 between mile markers 10 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 9838 3426 9849 3466 9805 3435 9775
TIME...MOT...LOC 2158Z 240DEG 49KT 3423 9836
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WarePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 W TEMPLE 34.27N 98.30W
05/11/2023 E1.00 INCH COTTON OK BROADCAST MEDIA
&&
AZThe Altus AFB radar (KFDR), 63 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
13 tornado, 9 hail. Local standard time, as filed.
MPing report.
A storm chaser south of Chickasha observed a small tornado north of Norge. No damage was observed or reported, and the tornado path is estimated. The tornado may not have been continuous along this path.
MPing report.
Media and other storm chasers observed a tornado that moved north-northeast from about 4 miles south of Tuttle to about 2 miles southeast of Tuttle. No significant damage was reported in this area, and the specific path was estimated.
MPing report.
A tornado was observed by storm chasers touching down near the Grady-McClain County line. An NWS storm survey team found tree damage and damage to a barn along County Road 1250 just west of the McClain County line. The tornado moved north-northeast and crossed into McClain County just north of County Road 1250.
This tornado moved into McClain County from Grady County. An unanchored shed was blown over and rolled just inside the McClain County line before the tornado dissipated.
A few minutes after the tornado near the Grady-McClain County line dissipated, another tornado was observed to develop moving from just south of the intersection of State Highway 76 and the H.E. Bailey Turnpike Spur in far northern Blanchard, east-northeast into the southwest edge of Newcastle. At least two homes suffered damage to shingles, and a few trees were damaged along path.
A few spotters and chasers observed a brief tornado estimated to be 2 miles north-northwest of Rush Springs. No damage was reported.
Storm chasers reported a tornado that touched down in Grady County to the southwest of Dibble. Some tree damage was observed on County Street 2980.
Tree damage was noted along 220th Street to the west of Dibble by a tornado.
A tornado was observed by many spotters and storm chasers moving from southwest of Cole to Goldsby, remaining to the south of the damage path of the large EF3 tornado that affected Cole on April 19. This tornado was a multiple vortex tornado at times, developing initially 2 miles southwest of the center of Cole and move east-northeast through the southern portion of Cole producing tree and roof damage, including removing a large section of roof to a home just east of the Cole city limits. The tornado turned northeast towards Goldsby continuing to produce tree and roof damage. At the end of the path in Goldsby, the tornado took a hard left and moved northwest for the final half-mile dissipating just northwest of NW 12th Avenue and Center Road, crossing the damage path from the February 26 Goldsby-Norman Tornado along Center Road.
This tornado developed in the Canadian River valley just to the west of Noble, then move east and northeast through the north side of town before dissipating southwest of the intersection of 48th Street and Post Oak Road. The most significant damage was just north of Highway 77 and Etowah Road where homes and businesses had significant roof damage.
Media and other storm chasers and storm spotters observed a brief tornado in southeast Norman. Windows were broken and shingles were damaged on a mobile home near 96th Avenue SE to the south of State Highway 9.
Pottawatomie County storm spotters observed a brief tornado about 4 miles north-northwest of Asher, or about 2.5 miles southwest of Pearson. No damage was reported and the specific path is estimated.
MPing report.
Television storm chasers observed a tornado west of Maud. An NWS storm survey team observed EF0 tree damage, although this tornado was likely stronger than EF0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092737, 1092742, 1100927, 1092753, 1100937, 1092754, 1100938, 1100939, 1100940, 1103386, 1100942, 1100943, 1100944, 1092738, 1100945, 1100946, 1100947, 1092739, 1092749, 1092740, 1100948, 1092741.